Advertisement

Journal of Zhejiang University-SCIENCE B

, Volume 20, Issue 7, pp 588–597 | Cite as

Systematic review and meta-analysis of the efficacy and safety of immunosuppressive pulse therapy in the treatment of paraquat poisoning

  • Ying-ge Xu
  • Yuan-qiang LuEmail author
Article
  • 4 Downloads

Abstract

Paraquat (PQ), a highly effective herbicide, is widely used worldwide. PQ poisoning can cause multiple organ failure, in which the lung is the primary target organ. After PQ poisoning, the patient mortality rate is as high as 90%, and there is currently no specific antidote. The main clinical treatment is the use of glucocorticoids and cyclophosphamide for pulse therapy, but its effectiveness and safety are still uncertain. We investigated the effectiveness and safety of immunosuppressive pulse therapy with glucocorticoids and cyclophosphamide to evaluate the treatment value in patients with acute PQ poisoning. This meta-analysis, combined with seven trials that enrolled a total of 426 patients, showed that immunosuppressive pulse therapy with glucocorticoids and cyclophosphamide for PQ poisoning significantly reduced mortality of the study group (59.3%, 134/226) compared with the control group (81.0%, 162/200). There was no significant difference of hepatitis or renal failure between the control and study groups, indicating that immunosuppressive pulse therapy was relatively safe. Several patients were reported to have leukopenia and returned to normal after 1–2 weeks without any abnormalities. Two cases of non-fatal sepsis were reported and considered to be a side effect of the immunosuppressive pulse therapy. Thus, immunosuppressive pulse therapy can efficiently reduce the mortality of PQ poisoning and it is relatively safe.

Key words

Paraquat Glucocorticoids Cyclophosphamide Immunosuppressive pulse therapy Meta-analysis 

关于免疫抑制冲击治疗百草枯中毒的安全性和有效性评价系统回顾和荟萃分析

中文概要

目的: 评估免疫抑制冲击治疗百草枯中毒患者的安全性和有效性。

创新点: 报告了在百草枯中毒的患者中,使用免疫抑制冲击治疗的效果,确定了其是否会增加患者发生肝炎和肾衰的风险。

方法: 我们检索了截止于2018 年6 月,发表在PubMed,EMBASE 和Cochrane 三个数据库中关于免疫抑制冲击治疗百草枯中毒患者的文献。经过筛选,最终有7 篇文献符合纳入标准,总共426 位病人,并采用RevMan 软件进行数据分析。

结论: 对纳入的7 篇文献进行荟萃分析,发现使用免疫抑制冲击治疗能够有效的降低百草枯中毒患者的死亡率,而且是相对安全的,不会增加患者发生肝炎或者肾衰的发生率。部分文献报道一些患者出现了白细胞减少,但都在停药后1~2 周内恢复正常。另外,文献还报道了两例非致死性的脓毒症,这可能是免疫抑制治疗造成的免疫功能低下引起的。

关键词

百草枯 糖皮质激素 环磷酰胺 免疫抑制冲击治疗 荟萃分析 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Afzali S, Gholyaf M, 2008. The effectiveness of combined treatment with methylprednisolone and cyclophosphamide in oral paraquat poisoning. Arch Iran Med, 11(4): 387–391.Google Scholar
  2. Block ER, 1979. Potentiation of acute paraquat toxicity by vitamin E deficiency. Lung, 156(1):195–203.  https://doi.org/10.1007/BF02714010 CrossRefGoogle Scholar
  3. Day BJ, Crapo JD, 1996. A metalloporphyrin superoxide dismutase mimetic protects against paraquat-induced lung injury in vivo. Toxicol Appl Pharmacol, 140(1):94–100.  https://doi.org/10.1006/taap.1996.0201 CrossRefGoogle Scholar
  4. Dinis-Oliveira RJ, Duarte JA, Sánchez-Navarro A, et al., 2008. Paraquat poisonings: mechanisms of lung toxicity, clinical features, and treatment. Crit Rev Toxicol, 38(1):13–71.  https://doi.org/10.1080/10408440701669959 CrossRefGoogle Scholar
  5. Feng MX, Li YN, Ruan WS, et al., 2018. Predictive value of the maximum serum creatinine value and growth rate in acute paraquat poisoning patients. Sci Rep, 8:11587.  https://doi.org/10.1038/s41598-018-29800-0 CrossRefGoogle Scholar
  6. Gawarammana I, Buckley NA, Mohamed F, et al., 2018. High-dose immunosuppression to prevent death after paraquat self-poisoning—a randomised controlled trial. Clin Toxicol (Phila), 56(7):633–639.  https://doi.org/10.1080/15563650.2017.1394465 CrossRefGoogle Scholar
  7. Ghorbani A, Masoumi K, Forouzan A, et al., 2015. Effect of pulse therapy with glucocorticoids and cyclophosphamide in patients with paraquat poisoning. Hong Kong J Emerg Med, 22(4):235–240.  https://doi.org/10.1177/102490791502200405 CrossRefGoogle Scholar
  8. Hart TB, 1987. Paraquat—a review of safety in agricultural and horticultural use. Hum Toxicol, 6(1):13–18.  https://doi.org/10.1177/096032718700600103 CrossRefGoogle Scholar
  9. Huang WD, Wang JZ, Lu YQ, et al., 2011. Lysine acetylsalicylate ameliorates lung injury in rats acutely exposed to paraquat. Chin Med J (Engl), 124(16):2496–2501.  https://doi.org/10.3760/cma.j.issn.0366-6999.2011.16.018 Google Scholar
  10. Jiang JK, Fang W, Gu LH, et al., 2016. Early changes of peripheral blood lymphocyte subpopulations in patients with occupational 2,4-dinitrophenol poisoning. Biomed Environ Sci, 29(12):909–914.  https://doi.org/10.3967/bes2016.122 Google Scholar
  11. Lin JL, Wei MC, Liu YC, 1996. Pulse therapy with cyclophosphamide and methylprednisolone in patients with moderate to severe paraquat poisoning: a preliminary report. Thorax, 51(7):661–663.  https://doi.org/10.1136/thx.51.7.661 CrossRefGoogle Scholar
  12. Lin JL, Leu ML, Liu YC, et al., 1999. A prospective clinical trial of pulse therapy with glucocorticoid and cyclophosphamide in moderate to severe paraquat-poisoned patients. Am J Respir Crit Care Med, 159(2):357–360.  https://doi.org/10.1164/ajrccm.159.2.9803089 CrossRefGoogle Scholar
  13. Lin JL, Lin-Tan DT, Chen KH, et al., 2006. Repeated pulse of methylprednisolone and cyclophosphamide with continuous dexamethasone therapy for patients with severe paraquat poisoning. Crit Care Med, 34(2):368–373.  https://doi.org/10.1097/01.CCM.0000195013.47004.A8 CrossRefGoogle Scholar
  14. Lin JL, Lin-Tan DT, Chen KH, et al., 2011. Improved survival in severe paraquat poisoning with repeated pulse therapy of cyclophosphamide and steroids. Intensive Care Med, 37(6):1006–1013.  https://doi.org/10.1007/s00134-010-2127-7 CrossRefGoogle Scholar
  15. Lu YQ, 2018. HIV and paraquat poisoning: fighting fire with fire? J Zhejiang Univ-Sci B (Biomed & Biotechnol), 19(2): 168–170.  https://doi.org/10.1631/jzus.B1700567 CrossRefGoogle Scholar
  16. Lu YQ, Jiang JK, Huang WD, 2011. Clinical features and treatment in patients with acute 2,4-dinitrophenol poisoning. J Zhejiang Univ-Sci B (Biomed & Biotechnol), 12(3):189–192.  https://doi.org/10.1631/jzus.B1000265 CrossRefGoogle Scholar
  17. Marino M, Morabito E, Brunetto MR, et al., 2004. Acute and severe liver damage associated with intravenous glucocorticoid pulse therapy in patients with Graves’ ophthalmopathy. Thyroid, 14(5):403–406.  https://doi.org/10.1089/105072504774193276 CrossRefGoogle Scholar
  18. Perriëns JH, Benimadho S, LieKiauw I, et al., 1992. High-dose cyclophosphamide and dexamethasone in paraquat poisoning: a prospective study. Hum Exp Toxicol, 11(2): 129–134.  https://doi.org/10.1177/096032719201100212 CrossRefGoogle Scholar
  19. Sakemi T, Fujimoto S, Fujimi S, et al., 1993. Difference between renal failure associated with methylprednisolone pulse therapy and deterioration of renal function unrelated to methylprednisolone therapy. Am J Nephrol, 13(2):132–137.  https://doi.org/10.1159/000168603 CrossRefGoogle Scholar
  20. Seidenfeld JJ, Wycoff D, Zavala DC, et al., 1978. Paraquat lung injury in rabbits. Br J Ind Med, 35(3):245–257.  https://doi.org/10.1136/oem.35.3.245 Google Scholar
  21. Shang AD, Lu YQ, 2015. A case report of severe paraquat poisoning in an HIV-positive patient: an unexpected outcome and inspiration. Medicine (Baltimore), 94(8):e587.  https://doi.org/10.1097/MD.0000000000000587 CrossRefGoogle Scholar
  22. Smith LL, 1988. The toxicity of paraquat. Adverse Drug React Acute Poisoning Rev, 7(1):1–17.Google Scholar
  23. Stang A, 2010. Critical evaluation of the Newcastle-Ottawa scale for the assessment of the quality of nonrandomized studies in meta-analyses. Eur J Epidemiol, 25(9):603–605.  https://doi.org/10.1007/s10654-010-9491-z CrossRefGoogle Scholar
  24. Wang HR, Pan J, Shang AD, et al., 2017. Time-dependent haemoperfusion after acute paraquat poisoning. Sci Rep, 7(1):2239.  https://doi.org/10.1038/s41598-017-02527-0 CrossRefGoogle Scholar
  25. Wasserman B, Block ER, 1978. Prevention of acute paraquat toxicity in rats by superoxide dismutase. Aviat Space Environ Med, 49(6):805–809.Google Scholar
  26. Weissel M, Hauff W, 2000. Fatal liver failure after high-dose glucocorticoid pulse therapy in a patient with severe thyroid eye disease. Thyroid, 10(6):521.  https://doi.org/10.1089/thy.2000.10.521 CrossRefGoogle Scholar
  27. Zhang Q, Wu WZ, Lu YQ, et al., 2012. Successful treatment of patients with paraquat intoxication: three case reports and review of the literature. J Zhejiang Univ-Sci B (Biomed & Biotechnol), 13(5):413–418.  https://doi.org/10.1631/jzus.B1200008 CrossRefGoogle Scholar
  28. Zhao XH, Lu YQ, 2014. Multiple embolisms resulted from a huge fishbone piercing the left atrium. Intensive Care Med, 40(4):621–622.  https://doi.org/10.1007/s00134-014-3232-9 CrossRefGoogle Scholar
  29. Zhu JY, Pan J, Lu YQ, 2015. A case report on indirect transmission of human rabies. J Zhejiang Univ-Sci B (Biomed & Biotechnol), 16(11):969–970.  https://doi.org/10.1631/jzus.B1500109 CrossRefGoogle Scholar

Copyright information

© Zhejiang University and Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of Emergency Medicine, the First Affiliated Hospital, School of MedicineZhejiang UniversityHangzhouChina

Personalised recommendations